Colorado, 2013

Tornado in Colorado, June 4, 2013

June 4, 2013 · NWS BOU · 1 event in 1 county or zone

A tornado touched down briefly in open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A tornado touched down briefly in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 2:27 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 2:27 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
327 PM MDT TUE JUN 4 2013

.SHORT TERM...CONVERGENCE HAS DEVELOPED OVER SOUTHERN PARTS OF
DOUGLAS AND ELBERT COUNTIES AS EXPECTED. STORMS FIRING OVER THE
RAMPART RANGE...BUT THE PLAINS PROBABLY STILL NEED TO GET A LITTLE
WARMER BEFORE THE AIR WILL SUSTAIN STRONG CONVECTION. IT REMAINS
TO BE SEEN HOW THE INFLOW TO STORMS IN THIS AREA WILL DEVELOP WITH
TIME. NORTH OF THE BOUNDARY WITH EAST TO NORTHEAST INFLOW THE MAIN
THREAT WILL BE HAIL...WITH BETTER HODOGRAPHS FOR TORNADOES ON THE
SOUTH SIDE...THOUGH DRIER AIR THERE INITIALLY. STORMS MAY TEND TO
SPLIT INITIALLY. I WENT AHEAD AND MENTIONED SEVERE POTENTIAL A
LITTLE FURTHER NORTH SINCE THERE IS PLENTY OF SHEAR AND THE
COMBINATION OF END OF DAY WARMTH AND CONVERGENCE ON OUTFLOWS OR
ALONG THE FOOTHILLS MAY BE ENOUGH...BUT THE PRIMARY THREAT REMAINS
FROM DOUGLAS COUNTY OUT TO LINCOLN COUNTY. LOWER THREAT FURTHER
NORTH WHERE IT IS POTENTIALLY COOLER.

COOLER AIR WITH MORE MOISTURE WILL MOVE IN FROM THE NORTH LATER
THIS EVENING...FORCING DOES NOT LOOK THAT STRONG BUT WE WILL HAVE
A DEEP MOIST AIRMASS...COULD WIND UP BEING A HIGH POP/LOW QPF
EVENT BUT MODELS ARE PRETTY INSISTENT THAT WE WILL GET SEVERAL
TENTHS OF AN INCH OF RAIN OVERNIGHT. I RAISED POPS SLIGHTLY...AND
EXTENDED THE RAIN A BIT MORE INTO WEDNESDAY MORNING WITH A SLOWER
MOTION TO THE EXITING SYSTEM EXPECTED. BY AFTERNOON THE FORCING IS
QUITE WEAK WITH SOME DRIER AIR WORKING IN AND PRETTY COOL FOR
SURFACE BASED CONVECTION...PROBABLY STILL CLOUDY BUT THE THREAT OF
RAIN WILL BE FAIRLY LOW. I DROPPED TEMPERATURES A COUPLE OF
DEGREES ON WEDNESDAY DUE TO THE SLOWER MOVEMENT AND SUBSTANTIAL
CLOUD COVER EXPECTED.

.LONG TERM...THERE WILL BE A SLIGHT CHANCE OF STORMS ACROSS THE
SOUTHERN SECTIONS OF THE CFWA WEDNESDAY EVENING AS THE THETA-E
RIDGE SHIFTS SOUTH WITH THE MID LEVEL QG ASCENT AND SUBSIDENCE
WITH DRIER AIR MOVES IN FROM THE NORTH. THE STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS BUT ONLY LIGHT RAINFALL. A FEW SHOWERS
COULD LINGER OVERNIGHT ALONG THE PALMER DIVIDE AND OVER SOUTH PARK
OTHERWISE...DRY CONDITIONS WILL PREVAIL WITH CLEARING SKIES. THE
COOL AIRMASS WILL ALLOW FOR TEMPERATURES TO DROP INTO THE 40S
ACROSS THE PLAINS. ON THURSDAY... AN UPPER LEVEL RIDGE WILL BEGIN
BUILDING ACROSS THE GREAT BASIN... SPREADING WARMER AIR INTO THE
REGION. AIRMASS TO BE SLIGHTLY DRIER...BUT ENOUGH MOISTURE WILL BE
PRESENT FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
DOES NOT APPEAR TO BE ANY SHORTWAVE TO INCREASE STORM CHANCES
BASED ON QG VERTICAL VELOCITY PROGS. BEST CHANCE FOR THE STORMS
LOOKS TO BE ACROSS THE HIGHER MOUNTAINS. HIGH TEMPERATURES TO WARM
INTO THE 70S ACROSS THE PLAINS WITH MAINLY 50S MOUNTAINS. OVERNIGHT
TEMPERATURES TO BE CLOSE TO 50 DEGREES OVER NORTHEAST COLORADO. ON
FRIDAY...UPPER RIDGE TO CONTINUE TO BUILD ACROSS THE GREAT BASIN
WITH RISING HEIGHTS AND WARMER TEMPERATURES. HIGHS SHOULD WARM TO
AROUND 80 DEGREES ACROSS THE PLAINS WITH MID 50S TO MID 60S OVER
THE HIGH COUNTRY. MODEL CROSS SECTIONS SHOW SOME INCREASE IN MID
LEVEL MOISTURE. AIRMASS TO BECOME SLIGHTLY UNSTABLE WITH DAYTIME
HEATING WHICH SHOULD HELP GENERATE A FEW THUNDERSTORMS...MAINLY IN
THE AFTERNOON AND EVENING. FOR SATURDAY...NORTHWEST FLOW ALOFT TO
PREVAIL ACROSS THE AREA. LATEST MODELS NOW SHOWING A DRIER AND
WARMER AIRMASS AS OPPOSED TO YESTERDAY'S RUNS WITH MINIMAL UPSLOPE.
THERE APPEARS TO BE A WEAK MID LEVEL WAVE WHICH MOVES SOUTHEAST
ACROSS THE REGION...THOUGH MODELS SHOW A LACK OF MID LEVEL QG
ASCENT. FOR NOW WILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. KEPT THE STORMS OUT OF THE URBAN CORRIDOR
FOR DUE TO WEAK DOWNSLOPE AT THE SURFACE. TEMPERATURES TO WARM
INTO THE MIDDLE 80S ACROSS THE PLAINS.

FOR THE LATER DAYS...SUNDAY THROUGH TUESDAY: THE UPPER LEVEL TO
MOVE ACROSS THE AREA SUNDAY WITH DRY AND WARM AIRMASS IN PLACE. NO
STORMS EXPECTED WITH THE DRY AIRMASS. FOR MONDAY AND TUESDAY...
BOTH GFS AND ECMWF ARE SIMILAR WITH THE RIDGE SHIFTING EAST AND
SOUTHWEST FLOW ALOFT OVER COLORADO. THERE ARE SOME DIFFERENCES
WITH THE AMOUNT OF MOISTURE WHICH MOVES IN FROM THE SOUTHWEST. THE
ECMWF ALSO MOVES AN UPPER TROUGH INTO THE GREAT BASIN BY TUESDAY
WHILE THE GFS KEEPS THE TROUGH OVER THE WEST COAST. FOR NOW IT
APPEARS THERE WILL BE ENOUGH MID LEVEL MOISTURE TO INCLUDE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND
TUESDAY. HIGHS LOOK TO WARM CLOSE TO 90 DEGREES EACH DAY.

&&

.AVIATION...THUNDERSTORM ACTIVITY EXPECTED TO BE MAINLY SOUTH AND
WEST OF KDEN THIS AFTERNOON...WITH A BETTER CHANCE OF IMPACTS AT
THE AIRPORT THIS EVENING. SOUTH AND SOUTHWEST GATES MAY HAVE
SIGNIFICANT IMPACTS AT TIMES. MORE WIDESPREAD SHOWERS EXPECTED TO
DEVELOP AFTER 03Z...WITH AREAS OF IFR AND MVFR CEILINGS LATER
TONIGHT AND WEDNESDAY MORNING. INSTRUMENT APPROACHES TO KDEN WILL
LIKELY BE NEEDED FROM LATE EVENING THROUGH WEDNESDAY MORNING...AND
POSSIBLY INTO THE AFTERNOON.

&&

.HYDROLOGY...THUNDERSTORMS ARE EXPECTED TO MOVE FAST ENOUGH TO
PREVENT A FLOOD THREAT. HEAVY RAIN IS POSSIBLE...UP TO 0.75 INCH
IN 30 MINUTES...WITH THE STRONGER STORMS BUT THESE WILL MOST
LIKELY BE SOUTH OF DENVER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....D-L
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 4, 10:01 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT TUE JUN 4 2013

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON IN AND
NEAR THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND PALMER DIVIDE
AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE GREATEST
THREAT IN DOUGLAS AND ELBERT COUNTIES. INSTABILITY WILL BE
LIMITED DUE TO COOL TEMPERATURES...BUT STRONG WIND SHEAR WILL BE
FAVORABLE FOR SEVERE STORMS. THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL UP TO GOLF BALL SIZE. WIND GUSTS TO 60 MPH AND MINOR
FLOODING ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THERE IS
ALSO SOME THREAT OF TORNADOES...ESPECIALLY SOUTHEAST OF DENVER THIS
EVENING AS THE WIND PROFILE BECOMES MORE FAVORABLE.

MOISTURE WILL CONTINUE TO INCREASE TONIGHT WITH MORE NUMEROUS RAIN
SHOWERS DEVELOPING OVERNIGHT. THERE MAY BE SOME SNOW TONIGHT IN
THE MOUNTAINS ABOVE 10 THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COOLER TEMPERATURES CAN BE EXPECTED ACROSS NORTH CENTRAL AND
NORTHEAST COLORADO ON WEDNESDAY WITH SCATTERED RAIN
SHOWERS...MAINLY IN THE MORNING. DRIER CONDITIONS ALONG WITH A
GRADUAL WARMING TREND WILL PREVAIL FOR THE REMAINDER OF THE
FORECAST PERIOD INTO THE WEEKEND WITH JUST A SLIGHT CHANCE OF
AFTERNOON SHOWERS OR THUNDERSTORMS EACH DAY. NO STRONG OR SEVERE
STORMS ARE EXPECTED AT THIS TIME. TEMPERATURES WILL WARM TO NEAR
NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM FROM DENVER
SOUTHWARD AND EASTWARD.

GIMMESTAD/D_L

In the hours before

Special weather statement, Jun 4, 3:50 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT TUE JUN 4 2013

COZ041-047-042330-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
450 PM MDT TUE JUN 4 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTIES UNTIL
530 PM MDT.

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF KUTCH...OR 32 MILES SOUTHWEST OF
LIMON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PUNKIN CENTER...KUTCH AND KARVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3877 10405 3892 10406 3895 10405 3894 10372
      3894 10338 3868 10341
TIME...MOT...LOC 2250Z 274DEG 40KT 3887 10401

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
June 4, 4:53 PM MST
Where
Lincoln County, 8.06 mi SSW of Karval
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.620, -103.580

A small tornado touched down but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449915.